Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Green Bay, WI

June 4, 2017Menominee County, Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 4, 2017, 11:06 PM CDT for Menominee County, Oconto County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 11:06 PM CDT (04:06 UTC)
Expired
Jun 4, 2017, 11:45 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Menominee County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 70 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KGRB 050406
SVRGRB
WIC078-083-050445-
/O.NEW.KGRB.SV.W.0056.170605T0406Z-170605T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1106 PM CDT SUN JUN 4 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Eastern Menominee County in northeastern Wisconsin...
  Central Oconto County in northeastern Wisconsin...

* Until 1145 PM CDT.

* At 1105 PM CDT, a severe thunderstorm was located near Mountain, or
  24 miles north of Shawano, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Gillett and Legend Lake around 1145 PM CDT. 

Other locations impacted by this severe thunderstorm include Hickory
Corners, Intersection Of Hwy 55 And County M, Underhill, Breed,
Hayes, Boulder Lake Campground and Suring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 8872 4512 8864 4518 8864 4524 8853
      4494 8815 4485 8831 4486 8851
TIME...MOT...LOC 0405Z 323DEG 18KT 4513 8857 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
2 follow-up statements
793 
WWUS53 KGRB 050420
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1120 PM CDT SUN JUN 4 2017

WIC078-083-050445-
/O.CON.KGRB.SV.W.0056.000000T0000Z-170605T0445Z/
Menominee WI-Oconto WI-
1120 PM CDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MENOMINEE AND CENTRAL OCONTO COUNTIES...

At 1120 PM CDT, a severe thunderstorm was located 7 miles south of
Mountain, or 20 miles north of Shawano, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Gillett and Legend Lake around 1145 PM CDT. 

Other locations impacted by this severe thunderstorm include Hickory
Corners, Hayes, Intersection Of Hwy 55 And County M, Suring,
Underhill and Breed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 8868 4512 8864 4515 8856 4519 8849
      4494 8815 4485 8831 4486 8851
TIME...MOT...LOC 0420Z 323DEG 18KT 4507 8850 

HAIL...0.75IN
WIND...60MPH
 
$$

RDM
460 
WWUS53 KGRB 050446
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1146 PM CDT SUN JUN 4 2017

WIC078-083-050455-
/O.EXP.KGRB.SV.W.0056.000000T0000Z-170605T0445Z/
Menominee WI-Oconto WI-
1146 PM CDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENOMINEE AND CENTRAL
OCONTO COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4509 8868 4512 8864 4515 8856 4519 8849
      4494 8815 4485 8831 4486 8851
TIME...MOT...LOC 0445Z 323DEG 18KT 4497 8840 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:27 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jun 4, 3:27 PM CDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
327 PM CDT Sun Jun 4 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 326 PM CDT Sun Jun 4 2017

Main forecast challenge to be on extent of precipitation late this
afternoon/evening as a cold front/strong shortwave trough drop
south through the region. There are still questions as to how
unstable northeast WI can get before any storms arrive as dew
points have dropped into the 40s and 50s.

The 19z MSAS surface analysis showed one area of low pressure over
east-central Lower MI with a cold front stretched southwest into
IL. The cold front of interest extends roughly from extreme
southeast Ontario westward through Upper MI, then northwest back
into southwest Ontario. The radar mosaic had seen an uptick in
showers and thunderstorms over northeast MN into central Upper MI.
Lastly, taking a look at the water vapor satellite imagery showed
an impressive shortwave trough draped across southern Ontario.

The cold front/shortwave trough combination will sweep south
through northeast WI this evening (a bit slower than advertised 24
hours ago) and bring a chance of showers/thunderstorms to the
area. Forcing and shear are more than sufficient for precipitation
development, however the later arrive time places concern on
instability and whether any of these storms could become severe.
Dew points do climb back into the 50s just ahead of the cold
front and SPC continues the marginal risk this evening, so cannot
rule out an isolated damaging wind event. As the cold front pushes
through the forecast area, look for winds to veer north-northeast
and become gusty, especially over eastern WI near the bay and
lake. Otherwise, an influx of CAA will bring low clouds back to
the region late tonight. Min temperatures will range from the
upper 40s to lower 50s north, lower to middle 50s near Lake MI and
middle to upper 50s south.

Lingering low-level moisture will keep these clouds around through
mid-morning before mixing a drier air advecting into WI allows for
skies to become mostly sunny by midday through the afternoon. High
pressure centered over Ontario is forecast to build south into the
western Great Lakes on Monday and will be our main weather feature
into mid-week. Max temperatures on Monday will be noticeably
cooler with readings in the upper 60s to lower 70s north/near Lake
MI, lower to middle 70s south.

.LONG TERM...Monday Night Through Sunday
Issued at 326 PM CDT Sun Jun 4 2017

High pressure will bring quiet dry weather to the western Great
Lakes through the middle part of the work week. Temperatures
during this period are expected to drop into the 70s for daytime
highs, with 40s and 50s expected for nighttime lows.

The next chance for rain will not occur until late in the week
when a weak low pressure system tracks through the western Great
Lakes region. There could be some thunder with any showers that
form, however instability will be rather weak. High pressure will
keep the first half of next weekend dry, however another weak low
pressure system could bring some showers next Sunday. There are
model discrepancies that far out, therefore there is a chance all
of next weekend could be dry.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1240 PM CDT Sun Jun 4 2017

Mainly VFR cumulus clouds this afternoon. The passage of a cold
front and mid-level trough of low pressure this evening will bring
a chance of showers/thunderstorms to the region, especially over
eastern WI. Any of the heavier showers or storms may allow vsbys
to drop briefly into the MVFR category. Winds are expected to
sharply veer north-northeast behind the cold front and become
gusty, especially at the GRB and MTW TAF sites. As cooler air
settles into the area overnight, a band of low clouds is forecast
to overspread much of northeast WI. Cigs could drop into the IFR
range roughly between 10z and 14z with localized LIFR conditions
possible. These clouds are expected to linger through at least the
mid-morning hours of Monday before drier air begins to advect into
WI and skies become mostly sunny. VFR conditions to then prevail
for Monday afternoon.
&&

.MARINE...
Issued at 326 PM CDT Sun Jun 4 2017

A strong cold front is forecast to move quickly south across the
area late this evening into the overnight hours. Winds will
abruptly shift from northwest to northeast behind the front and
increase in speed with gusts to 25 knots. As a result, waves are
expected to build to 2 to 4 feet. A small craft advisory remains
in effect from 9 PM this evening until 7 PM Monday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
MARINE.........Kallas
Hazardous weather outlook, Jun 4, 2:50 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
250 PM CDT Sun Jun 4 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
250 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible over far northeast and parts of east-
central Wisconsin late this afternoon through the evening hours.
If enough moisture can return to the area, a few of the storms
could become severe and produce localized wind gusts to around 60
mph and hail to 1 inch in diameter. If severe weather occurs, it
would most likely be between 400 pm and 900 pm. Anyone with
outdoor plans late this afternoon into the evening should monitor
later forecasts for updated information on this marginal severe
weather risk.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms Thursday into Friday. It is too
early to determine if any of the storms would become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters late this afternoon and evening are requested to report
wind gusts over 40 mph and hail.

LMZ521-522-541>543-052000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
250 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible late this afternoon and this evening.
The storms could produce gusty winds and hail.

An abrupt wind shift to the northeast is likely to surge down the
lake and bay this evening. The exact timing and strength of the
winds associated with the wind shift remain uncertain, it will
likely pose a substantial hazard to small craft when it occurs.
Anyone boating on the lake or bay this evening should closely
monitor weather conditions and forecasts prior to heading out on
the water.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Northeast winds will result in hazardous boating conditions for
small craft on Monday.

There is a chance of thunderstorms Thursday afternoon into
Friday that may pose a hazard to mariners.

Kallas/Kurimski

In the hours before

Special weather statement, Jun 4, 7:03 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
703 PM CDT SUN JUN 4 2017

WIZ022-050045-
Door WI-
703 PM CDT SUN JUN 4 2017

...SPECIAL WEATHER STATEMENT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Newport State Park to 10
miles northwest of Ephraim. Movement was southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Ephraim around 720 PM CDT.
  Egg Harbor and Newport State Park around 725 PM CDT.
  Jacksonport around 740 PM CDT.

Other locations impacted by these storms include Peninsula Center,
Fish Creek, Peninsula State Park, Sister Bay, Ellison Bay, Baileys
Harbor and Rowleys Bay.

LAT...LON 4524 8690 4519 8692 4516 8697 4510 8695
      4501 8710 4490 8714 4509 8736 4512 8737
      4517 8744 4521 8742 4525 8734 4522 8728
      4522 8721 4533 8710 4534 8702 4540 8698
      4531 8683
TIME...MOT...LOC 0002Z 311DEG 24KT 4532 8712 4521 8736

RDM
Special weather statement, Jun 4, 10:10 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1010 PM CDT SUN JUN 4 2017

WIZ011-019>021-050400-
Langlade WI-Northern Oconto County WI-Menominee WI-Forest WI-
1010 PM CDT SUN JUN 4 2017

...SPECIAL WEATHER STATEMENT...

At 1010 PM CDT, Doppler radar was tracking a thunderstorm near
Carter, or 16 miles southeast of Crandon, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carter around 1015 PM CDT.
  Mountain around 1050 PM CDT.

Other locations impacted by this storm include Boot Lake Campground,
Townsend, Breed, Wabeno, Freeman, Boulder Lake Campground, Crooked
Lake and Lakewood.

LAT...LON 4527 8831 4520 8831 4520 8818 4503 8839
      4503 8849 4533 8888 4547 8871
TIME...MOT...LOC 0310Z 311DEG 23KT 4535 8872

RDM
Local storm report, Jun 4, 10:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             EGG HARBOR              45.04N 87.28W
06/04/2017  M0.25 INCH       DOOR               WI   TRAINED SPOTTER

&&

ECKBERG
Special weather statement, Jun 4, 10:28 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1028 PM CDT SUN JUN 4 2017

WIZ019>021-074-050415-
Southern Oconto County WI-Langlade WI-Northern Oconto County WI-
Menominee WI-
1028 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MENOMINEE...NORTHERN
OCONTO AND EAST CENTRAL LANGLADE COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of White Lake, or 23 miles southeast of Crandon,
moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  White Lake around 1035 PM CDT.
  Mountain around 1055 PM CDT.

Other locations impacted by this storm include Boot Lake Campground,
Intersection Of Hwy 55 And County M, Breed, Hayes, Boulder Lake
Campground, Hollister and Langlade.

LAT...LON 4526 8884 4536 8863 4506 8827 4491 8859
TIME...MOT...LOC 0328Z 326DEG 18KT 4525 8868

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:03 PM CDTSpecial Weather StatementGRBDoor42 min
Jun 4, 10:10 PM CDTSpecial Weather StatementGRBMenominee50 min
Jun 4, 10:28 PM CDTSpecial Weather StatementGRBMenominee47 min
Jun 4, 11:43 PM CDTSpecial Weather StatementGRBMenominee, Oconto92 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.